Missouri, 2003Heat in Missouri, August 15 to 21, 2003
August 15 to 21, 2003 · NWS LSX · 29 events in 29 counties and zones
A late summer heat wave hit in mid August, just as many area schools were starting the new school year. As a result, most schools reduced their schedule to a half day while a few closed completely.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 54
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late summer heat wave hit in mid August, just as many area schools were starting the new school year. As a result, most schools reduced their schedule to a half day while a few closed completely. There were two deaths reported by the State Health Department that were heat related. One occurred in St. Louis County with the other in the City of St. Louis. High temperatures ranged from the mid 90's to around 100 degrees. Columbia had five straight days of 100 degrees or higher, hitting 105 degrees on August 21st. St. Louis had a high of 104 degrees which also occurred on the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 15, 1:50 AM CST, 10 hours 10 minutes earlier.
Area forecast discussion, Aug 15, 1:50 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
250 AM CDT FRI AUG 15 2003
.DISCUSSION...
PROBLEMS THIS PACKAGE MAINLY WITH TEMPERATURES NEAR TERM AND CHANCES
OF PRECIPITATION IN EXTENDED. IR SATELLITE PIX SHOWING MOSTLY CLEAR
SKIES AROUND REGION OVERNIGHT AND SURFACE OBSERVATIONS REPORTING
SOME FOG AROUND AREA BUT NOT AS EXTENSIVE OR DENSE AS LAST NIGHT.
MAIN BAND OF WESTERLIES NOW WELL N ACROSS SRN CANADA AS 500MB HIGH
CENTERED OVER LOWER OHIO VALLEY TO INFLUENCE SYNOPTIC PATTERN
THROUGH NEAR TERM. ALL MODELS TAKE HIGH CENTER TO W OF FA BY 24HRS
AND UPPER WINDS VEER TO NWLY AS L/WV TROUGH DEVELOPS OVER ERN U.S.
00Z UA SOUNDINGS AT ADJACENT STATIONS SHOW WARMING AT ALL LEVELS
FROM PREVIOUS 24HRS. 85H TEMPERATURES ABOUT 2C WARMER THAN 12Z AND
MODELS CONTINUE WARMING TREND THROUGH 60HRS WITH ETA SOME 4C WRMR
THAN GFS BY 60H.
AT SURFACE...HIGH PRESSURE OVER SOUTHERN GREAT LAKES WILL DROP
SOUTHWEST WITH WINDS BECOMING MORE WESTERLY BY THIS EVENING. INITIAL
LAYER PRECIPTABLE WATER VALUES 1.75-2.0 IN. DRYING AS SURFACE RIDGE
MOVES SOUTHWEST. EXPECT SOME CU DEVELOPMENT TODAY BUT NO TSRA AND
WILL CONTINUE DRY POPS THRU EXTENDED. SURFACE TEMPERATURES SHOULD
CONTINUE TO WARM TODAY AND SATURDAY AND THEN BE A CATEGORY COOLER ON
SUNDAY AS COOL FRONT CROSSES REGION. HEAT INDICES WILL BE AROUND
100F SATURDAY ESPECIALLY METRO AREAS AND WILL HAVE TO MONITOR FOR
ADVISORY CRITERIA.
LATEST MRF RAISING TEMPS IN EXTENDED TO NEAR NORMAL FROM MID WEEK
ON. MADE ONLY MINOR TWEAKS TO GOING FORECAST.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
WDB
Hazardous weather outlook, Aug 15, 5:10 AM CST, 6 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CDT FRI AUG 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSSDAY
NO SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS PERIOD.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
WDB
Heat, Audrain
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Audrain forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
Heat, Boone
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Boone forecast zone
- Injuries
- 6 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.991, -92.310 (the zone’s center; the record gives no point)
Heat, Callaway
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Callaway forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.836, -91.926 (the zone’s center; the record gives no point)
Heat, Cole
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Cole forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.505, -92.282 (the zone’s center; the record gives no point)
Heat, Crawford
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Crawford forecast zone
- Injuries
- 6 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
Heat, Franklin
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Franklin forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.411, -91.075 (the zone’s center; the record gives no point)
Heat, Gasconade
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Gasconade forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.441, -91.508 (the zone’s center; the record gives no point)
Heat, Iron
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Iron forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.504, -90.690 (the zone’s center; the record gives no point)
Heat, Jefferson
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.261, -90.538 (the zone’s center; the record gives no point)
Heat, Knox
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.128, -92.148 (the zone’s center; the record gives no point)
Heat, Lewis
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Lewis forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.097, -91.722 (the zone’s center; the record gives no point)
Heat, Lincoln
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.058, -90.960 (the zone’s center; the record gives no point)
Heat, Madison
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Madison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.478, -90.345 (the zone’s center; the record gives no point)
Heat, Marion
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Marion forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.806, -91.622 (the zone’s center; the record gives no point)
Heat, Moniteau
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Moniteau forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.633, -92.583 (the zone’s center; the record gives no point)
Heat, Monroe
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.496, -92.001 (the zone’s center; the record gives no point)
Heat, Montgomery
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Montgomery forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.942, -91.470 (the zone’s center; the record gives no point)
Heat, Osage
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Osage forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.460, -91.862 (the zone’s center; the record gives no point)
Heat, Pike
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Pike forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.344, -91.171 (the zone’s center; the record gives no point)
Heat, Ralls
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Ralls forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.528, -91.522 (the zone’s center; the record gives no point)
Heat, Reynolds
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Reynolds forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.362, -90.969 (the zone’s center; the record gives no point)
Heat, Shelby
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.798, -92.077 (the zone’s center; the record gives no point)
Heat, St. Charles
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- St. Charles forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.782, -90.675 (the zone’s center; the record gives no point)
Heat, St. Francois
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- St. Francois forecast zone
- Injuries
- 9 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.810, -90.472 (the zone’s center; the record gives no point)
Heat, St. Louis
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- St. Louis forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.641, -90.443 (the zone’s center; the record gives no point)
Heat, St. Louis (C)
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- St. Louis (C) forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 18 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.627, -90.198 (the zone’s center; the record gives no point)
Heat, Ste. Genevieve
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Ste. Genevieve forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.894, -90.194 (the zone’s center; the record gives no point)
Heat, Warren
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Warren forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.765, -91.161 (the zone’s center; the record gives no point)
Heat, Washington
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Washington forecast zone
- Injuries
- 9 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.962, -90.877 (the zone’s center; the record gives no point)
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strikes in Georgia, August 15, 20032 injured · $205,000 · 5 events
- Flash Flood in Ohio, August 15 to 16, 2003$150,000 · 1 event
- Flash Flood and Flooding in Ohio, August 15, 2003$80,000 · 6 events
- Flash Flood in West Virginia, August 15, 2003$40,000 · 1 event
- Heat in Illinois, August 15 to 21, 200317 events
- Lightning Strike in Florida, August 15, 20031 injured · 1 event
- Lightning Strike in Michigan, August 15, 2003$12,000 · 1 event
- Flash Flooding in Arizona, August 15, 20032 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 15, 20031 event
- Funnel Cloud in Arizona, August 15, 20031 event
- Tornado in Arizona, August 15, 2003F0 · 1 event
- Hail in Arizona, August 15, 20032.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377742, 5377743, 5377744, 5377745, 5377746, 5377747, 5377748, 5377749, 5377750, 5377751, 5377752, 5377753, 5378002, 5378003, 5378004, 5378005, 5378006, 5378007, 5378008, 5378009, 5378010, 5378011, 5378012, 5378013, 5378014, 5378015, 5378016, 5378017, 5378018.